Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 202, NWS Blacksburg, VA

August 18, 1995Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 1995, 5:05 PM EDT for Patrick County, Virginia. It was in force for 55 min.

The area

The counties it named.

The facts

Issued
Aug 18, 1995, 5:05 PM EDT (21:05 UTC)
Expired
Aug 18, 1995, 6:00 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:33 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 2:33 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI AUG 18 1995

RECOMMENDATIONS...

WBC...I THINK YOU CD GO MO CLR SAT NIGHT AND GO W/ "LESS HUMID" SUN.

CRW...KEEP CHC TRW/RW THRU EVENING...THE PC OVNT.  PTLY SNY
TMRW...MO CLR TMRW NIGHT...MO SNY SUN.  TEMPS CLOSE TO MOS.  MIGHT
ALSO TALK ABT LESS HUMID SUNDAY WX.

RDU...THREAT OF TSTMS TO CARRY THRU EVE. XPCT MORE SUNSHINE TMRW
ACROS N CNTRL PARTS THAN NW MOUNTAINS.  TEMPS CLOSE TO MOS.

DISCUSSION...

BREAK IN THE HUMIDITY ON THE WAY AS DWPT/COOL FNT CONT TO SLIDE SW
ACRS MID ATLANTIC (AS SEEN ON COOL SAT PICS).  TSTMS WHICH HAVE
DVLPED OVR SE WV/SW VA BRINGING SM MUCH NEEDED PCPN.  THESE STORMS
APPR TO BE FIRING OUT AHD OF SML VORT MAX WHICH IS INITIATING BIGGER
AREA OF TSTMS OVR OHIO.  STILL BELIEVE THAT DVLPMENT IS CLOSELY TIED
TO TIME OF DAY AS WELL AS VORT...TSTMS WHICH DO FORM DURING LATE AFT
SHD CONT TO FEED OFF UNSTBL AIR THRU EVE.  NEW DVLPMENT SHD BE
LIMITED DURING LATER EVENING HOURS AS VORT BEGINS TO WEAKEN.  CAN
SEE WHERE SM MAY LINGER AFT MID...BUT THREAT NOT BIG ENUF TO CARRY IN
ZONES.

TIME SXNS SHOW LOTS OF DRYER AIR ALF DURG LT PDS...AND W/ RIDGE
OVHD...DON/T SEE MUCH I N THE WAY OF CLDS FOR SAT NIGHT.  THINK
RESIDUAL LOW LVL MOISTURE WL SPRING ENUF CU TO JUSTIFY PTLY SNY
TMRW...THEN THIS WL GO BY THE WAYSIDE TMRW NIGHT.  LIKE MORE
OPTIMISTIC APPRCH TO SUNSHINE ON SUNDAY.

DESROSIERS

In the hours before

Special weather statement, Aug 18, 1:39 PM EDT, 3 hours 26 minutes before
WVZ045-181910-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT FRI AUG 18 1995

...VERY HEAVY RAINFALL OCCURRING OVER EAST CENTRAL GREENBRIER
COUNTY...

AT 139 PM EDT...WEATHER RADAR INDICATED 3 INCHES OF RAIN HAS FALLEN
BETWEEN THE TOWNS OF LEONARD AND RENICK SINCE 1245 PM. THUNDERSTORMS
WITH VERY HEAVY RAINFALL WILL CONTINUE TO MOVE OVER THIS AREA
THROUGH THE MID AFTERNOON PERIOD...BRINGING THE THREAT OF AN
ADDITIONAL INCH TO TWO INCHES OF RAIN.

LOCALIZED MINOR FLOODING HAS BEEN REPORTED IN THIS AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

DESROSIERS
Special weather statement, Aug 18, 3:19 PM EDT, 1 hour 46 minutes before
VAZ010-011-013-014-016>020-022>024-032>034-045-WVZ042>045-182025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT FRI AUG 18 1995

...THUNDERSTORMS WITH HEAVY RAIN WERE PUSHING ACROSS SOUTHEAST WEST
   VIRGINIA  AND PARTS OF SOUTHWEST VIRGINIA THIS AFTERNOON...

AT 322 PM A CLUSTER OF THUNDERSTORMS STRETCHED FROM ROANOKE
VIRGINIA NORTH TO LEWISBURG WEST VIRGINIA. THEY WERE MOVING
SOUTHEAST AT ABOUT 20 MPH.

THE STORM WITH THE HEAVIEST RAIN AND STRONGEST WIND AT 322 PM
WAS OVER BLACKSBURG IN MONTGOMERY COUNTY. THIS STORM WILL
THROUGH CHRISTIANSBURG BETWEEN 320 TO 340 PM. THIS STORM IS
PRODUCING RAINFALL OF ABOUT /0.75/ TO /1.0 / INCH PER HOUR.

THE THUNDERSTORMS CROSSING GREENBRIER...SUMMERS AND MONROE COUNTIES
IN SOUTHEAST WEST VIRGINIA WERE PRODUCING EVEN MORE RAINFALL. AT
RUPERT IN GREENBRIER COUNTY...2.44 INCHES OF RAIN FELL IN AN HOUR
AND 15 MINUTES.

THESE STORMS WILL ALSO PRODUCE SOME BRIEF GUSTY WINDS OF 25 TO 35
MPH AND FREQUENT DANGEROUS LIGHTNING.

KANE
Special weather statement, Aug 18, 3:23 PM EDT, 1 hour 42 minutes before
VAZ010-011-013-014-016>020-022>024-032>034-045-WVZ042>045-182025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT FRI AUG 18 1995

...THUNDERSTORMS WITH HEAVY RAIN WERE PUSHING ACROSS SOUTHEAST WEST
   VIRGINIA  AND PARTS OF SOUTHWEST VIRGINIA THIS AFTERNOON...

AT 322 PM A CLUSTER OF THUNDERSTORMS STRETCHED FROM ROANOKE
VIRGINIA NORTH TO LEWISBURG WEST VIRGINIA. THEY WERE MOVING
SOUTHEAST AT ABOUT 20 MPH.

THE STORM WITH THE HEAVIEST RAIN AND STRONGEST WIND AT 322 PM
WAS OVER BLACKSBURG IN MONTGOMERY COUNTY. THIS STORM WILL
THROUGH CHRISTIANSBURG BETWEEN 320 TO 340 PM. THIS STORM IS
PRODUCING RAINFALL OF ABOUT /0.75/ TO /1.0 / INCH PER HOUR.

THE THUNDERSTORMS CROSSING GREENBRIER...SUMMERS AND MONROE COUNTIES
IN SOUTHEAST WEST VIRGINIA WERE PRODUCING EVEN MORE RAINFALL. AT
RUPERT IN GREENBRIER COUNTY...2.44 INCHES OF RAIN FELL IN AN HOUR
AND 15 MINUTES.

THESE STORMS WILL ALSO PRODUCE SOME BRIEF GUSTY WINDS OF 25 TO 35
MPH AND FREQUENT DANGEROUS LIGHTNING.

KANE
Special weather statement, Aug 18, 4:15 PM EDT, 50 minutes before
VAZ017-182150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT FRI AUG 18 1995

...STRONG THUNDERSTORMS MOVING TOWARD FLOYD COUNTY...

AT 410 PM WEATHER RADAR IN BLACKSBURG SHOWED STRONG THUNDERSTORMS
OVER SOUTHERN MONTGOMERY COUNTY MOVING SOUTH INTO FLOYD COUNTY.
THIS ACTIVITY WILL LIKELY AFFECT FLOYD COUNTY THROUGH ABOUT 530 PM.

THOSE IN THE PATH OF THESE THUNDERSTORMS CAN EXPECT TORRENTIAL
RAINS AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS PRODUCED
1 TO 2 INCHES OF RAIN IN SOME AREAS IN MONTGOMERY COUNTY BETWEEN
230 AND 4 PM. NUMEROUS TREES WERE ALSO STRUCK BY LIGHTNING WITH
SOME OF THESE TREES FALLING ON POWER LINES.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JDS
&
Special weather statement, Aug 18, 4:35 PM EDT, 30 minutes before
VAZ013-016-017-032-182240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI AUG 18 1995

AT 437 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED A CLUSTER OF THUNDERSTORMS OVER FLOYD AND
PULASKI COUNTIES...WITH SCATTERED THUNDERSTORMS OVER CARROLL AND
PATRICK COUNTIES.  THE THUNDERSTORMS WERE TRACKING TO THE
SOUTHEAST AT 10 MILES AN HOUR.  THE STRONGER THUNDERSTORMS HAVE
HAD A HISTORY OF PRODUCING WIND GUSTS TO 40 MPH...UP TO /2.0/
TWO INCHES OF RAIN IN AN HOUR...AND FREQUENT LIGHTNING STRIKES.

IF YOU ARE OUTDOORS LATE THIS AFTERNOON AND EVENING...MOVE TO A
PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES.  MOTORISTS
SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF
RAIN. STREETS MAY FLOOD QUICKLY.

NOGUEIRA
Special weather statement, Aug 18, 4:37 PM EDT, 28 minutes before
VAZ013-016-017-032-182240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT FRI AUG 18 1995

AT 437 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG INDICATED A CLUSTER OF THUNDERSTORMS OVER FLOYD AND
PULASKI COUNTIES...WITH SCATTERED THUNDERSTORMS OVER CARROLL AND
PATRICK COUNTIES.  THE THUNDERSTORMS WERE TRACKING TO THE
SOUTHEAST AT 10 MILES AN HOUR.  THE STRONGER THUNDERSTORMS HAVE
HAD A HISTORY OF PRODUCING WIND GUSTS TO 40 MPH...UP TO /2.0/
TWO INCHES OF RAIN IN AN HOUR...AND FREQUENT LIGHTNING STRIKES.

IF YOU ARE OUTDOORS LATE THIS AFTERNOON AND EVENING...MOVE TO A
PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES.  MOTORISTS
SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF
RAIN. STREETS MAY FLOOD QUICKLY.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:55 PM EDTSevere Thunderstorm WarningRNKCarroll50 min
Aug 18, 5:24 PM EDTSevere Thunderstorm WarningRNKGrayson66 min
Aug 18, 7:03 PM EDTSevere Thunderstorm WarningRNKRowan57 min
Aug 18, 7:47 PM EDTSevere Thunderstorm WarningRNKDavie28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.